Kansas, 2016

Hail and Damaging Winds in Kansas, May 9, 2016

May 9, 2016 · NWS ICT · 53 events in 10 counties and zones

Supercell thunderstorms developed along a cold front/dry line boundary during the late afternoon and early evening of May 9th, 2016. The supercell thunderstorms were prolific large hail and damaging wind producers, with numerous rounds of large hail reported, especially across eastern Sedgwick County, Kansas, including the city of Wichita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed along a cold front/dry line boundary during the late afternoon and early evening of May 9th, 2016. The supercell thunderstorms were prolific large hail and damaging wind producers, with numerous rounds of large hail reported, especially across eastern Sedgwick County, Kansas, including the city of Wichita. Hail up to the size of golfballs were reported along with reports of 70 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 1:59 PM CST, 11 minutes earlier.

Area forecast discussion, May 9, 1:59 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT MON MAY 9 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY MORNING)
ISSUED AT 251 PM CDT MON MAY 9 2016

LATEST SURFACE ANALYSIS SHOWS SEMI-DIFFUSE DRYLINE LOCATED ROUGHLY
ALONG THE WESTERN EDGE OF THE FORECAST AREA FROM SALINA TO
MEDICINE LODGE. CONVECTION BEGINNING TO ERUPT ALONG THE DRYLINE
JUST TO THE EAST OF P28.

LATEST RAP ANALYSIS SHOWS AIRMASS DESTABILIZING AHEAD OF THE DRYLINE
AS THE CLEARING CONTINUES...WITH MOST AREAS SLOWLY BECOMING
UNCAPPED. LATEST HI-RES MODELS (NAMNEST/ARW) SUGGEST STORMS SHOULD
CONTINUE TO DEVELOP ALONG THE DRYLINE...AS A SHORTWAVE IN THE OK
PANHANDLE ROTATES EAST. GIVEN SBCAPE VALUES AROUND 2000 J/KG AND
BULK SHEAR VALUES OF 35-40 KTS...THINK A BROKEN LINE OF DISCRETE
SUPERCELLS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN CONCERN. BETTER BULK SHEAR IS
LOCATED ACROSS SOUTH CENTRAL KS...SO THINK THE STRONGEST STORMS MAY
BE LOCATED ALONG OR SOUTH OF HIGHWAY 54/400. AS THE SUPERCELLS IN
SOUTH CENTRAL KS PROGRESS TO THE EAST...THERE IS A A REMOTE CHANCE
OF A TORNADO...WHERE 0-1 KM SHEAR IS AROUND 20 KTS...BUT THINK THIS
CHANCE IS VERY SLIM...AS DIRECTIONAL SHEAR IS MARGINAL AND BETTER A
LITTLE FURTHER SOUTH IN OK.  PREFER TO EMPHASIZE THE LARGE
HAIL/DAMAGING WIND THREAT.

AS THE EVENING WEARS ON...MOST OF THE CONVECTION WILL SHIFT INTO THE
FLINT HILLS AND SE KS.  BUT THE FURTHER EAST THE STORMS GET THE LESS
ORGANIZED THEY WILL BE...GIVEN THE BETTER BULK SHEAR SHIFTING INTO
SW MO BETWEEN 00-06Z.  SO MORE OF A STRONG TO SEVERE THREAT.

MOST OF THE CONVECTION WILL BE EAST OF THE AREA BY TUE MORNING...
WITH MOST OF THE AREA UNDER THE INFLUENCE OF WEAK RIDGING ALOFT.
SHOULD SEE A NICE WARMUP ON TUE...AS S-SW FLOW WILL LEAD TO SOME
DOWNSLOPE FLOW...WITH MAX TEMPS ALMOST 10 DEGREES ABOVE NORMAL IN
THE MID 80S.

LATEST GFS AND NAM/WRF SHOW THE LOW MOISTURE RAPIDLY RETURNING TO
THE AREA FOR TUE EVENING/NIGHT...AS A NORTHERN PLAINS SHORTWAVE
PUSHES A COLD FRONT SOUTH INTO NORTHERN KS.  EXPECT THIS FRONTAL
BOUNDARY TO PUSH INTO CENTRAL KS FOR LATE TUE EVENING OR POSSIBLY
OVERNIGHT TUE...WITH CONVERGENCE INCREASING ENOUGH FOR A STRONG
STORM CHANCE...LATE TUE NIGHT INTO WED MORNING...ESPECIALLY FOR
PORTIONS OF CENTRAL KS FROM KSLN TO KCNU.

THE FRONTAL BOUNDARY IS EXPECTED TO MAKE STEADY PROGRESS INTO SE KS
ON WED...WITH POSSIBLY SOME LINGERING SHOWERS/STORMS OVER THE FLINT
HILLS FOR THE DAYTIME HOURS ON WED. BOTH THE GFS/NAM/WRF SHOW THE
FRONTAL BOUNDARY STALLING OR BEING SITUATED ACROSS SE KS FOR LATE
WED AFTERNOON...WITH THE MODELS SHOWING A VERY UNSTABLE AIRMASS
ACROSS SE KS FOR LATE WED AFTERNOON OR WED EVENING. SO WILL KEEP
POPS GOING FOR MOST OF SE KS FOR WED EVENING.

SOME UNCERTAINTY ON HOW OVERNIGHT WED INTO EARLY THU WILL PLAY OUT.
THE NAM/WRF BLOWS UP A COMPLEX OF STORMS ON THE HIGH PLAINS AND
DROPS IT E-SE ALONG THE KS/OK BORDER AND SOUTH CENTRAL KS FOR LATE
WED NIGHT. WHILE THE GFS KEEPS THIS COMPLEX FURTHER SOUTHWEST OF THE
FORECAST AREA. PREFER TO KEEP SOUTH CENTRAL KS DRY FOR NOW...AND GO
WITH THE FURTHER SOUTH GFS SOLUTION.

KETCHAM

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 251 PM CDT MON MAY 9 2016

MODELS DIFFER ON HOW THE THU-SAT TIME FRAME WILL PLAY OUT.  THE
MEDIUM RANGE MODELS DIFFER ON HOW STRONG THE MID-UPPER RIDGE WILL
BUILD OVER THE ROCKIES.  THE GFS FLATTENS OUT THE RIDGE FASTER AND
ALLOWS LOW LEVEL MOISTURE RETURN BACK INTO THE PLAINS FASTER...WHICH
WOULD SUGGEST A MORE UNSETTLED WEEKEND...WHILE THE ECMWF IS A LOT
DRIER AND KEEPS THE MOISTURE RETURN CONFINED TO AREAS ALONG THE
KS/OK BORDER.  FOR CONSENSUS SAKE PREFER THE WETTER GFS
SOLUTION...KEEPING SHOWER AND THUNDERSTORM CHANCES ACROSS THE AREA.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1234 PM CDT MON MAY 9 2016

MAIN ISSUE WILL BE CIGS AND STORMS THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA. A SCT-BKN DECK OF 2500 TO 3500 WILL
EXIST FOR ALL SITES THIS AFTERNOON. STORMS ARE EXPECTED TO FIRE
FROM THE FLINT HILLS EAST AFTER 19-20Z AND MOVE EASTWARD. THIS
WILL AFFECT KCNU AND BRING ABOUT VCTS AND A BKN DECK AT 2500 AND
LOWER IN IMMEDIATE VICINITY OF STORMS. FURTHER WEST...STORMS WILL
FIRE ALONG THE DRY LINE AFTER 21Z AND AFFECT KSLN AND KICT...AND
POSSIBLY KHUT. ONCE AGAIN VCTS AND CIGS OF 2500 ARE POSSIBLE AND
LOWER IN IMMEDIATE VICINITY OF STORMS. AFTER ABOUT 3-4Z AT ALL
SITES...VFR CONDITIONS WILL PREVAIL.

CHANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  86  63  77 /  30  10  20  30
HUTCHINSON      55  86  59  73 /  20  10  20  30
NEWTON          57  85  61  75 /  30  10  20  30
ELDORADO        58  85  63  79 /  30  10  20  30
WINFIELD-KWLD   57  86  64  80 /  30  10  20  20
RUSSELL         53  84  54  69 /  20  10  40  30
GREAT BEND      53  85  54  70 /  20  10  30  30
SALINA          55  85  58  72 /  30  10  30  30
MCPHERSON       55  85  58  72 /  30  10  30  30
COFFEYVILLE     62  84  65  82 /  50  10  20  40
CHANUTE         62  83  64  80 /  50  10  20  40
IOLA            62  83  64  79 /  50  10  20  40
PARSONS-KPPF    62  84  65  81 /  50  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KETCHAM
LONG TERM...KETCHAM
AVIATION...CWH
Hazardous weather outlook, May 9, 10:59 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1159 AM CDT MON MAY 9 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1159 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY AND CONTINUE INTO
THE OVERNIGHT HOURS. BEGINNING AFTER THE 1 PM TIME FRAME...SEVERE
STORMS ARE EXPECTED TO DEVELOP IN THE FLINT HILLS REGION AND
EAST. THE PRIMARY THREATS WILL BE GOLF BALL SIZED HAIL AND WINDS
TO 65 MPH. A TORNADO OR TWO CANNOT BE RULED OUT. A SECOND ROUND OF
STORMS WITH SIMILAR THREATS IS POSSIBLE AROUND 4 PM OR LATER ALONG
THE DRYLINE WHICH IS SITUATED FROM NEAR LINCOLN TO MEDICINE LODGE.
ACROSS FAR SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FROM TUESDAY EVENING
THROUGH SUNDAY. THERE IS CONSIDERABLE UNCERTAINTY IN THE
DETAILS...BUT SOME STRONG STORMS ARE PROBABLE. AT THIS TIME...THE
THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. THIS MAY CHANGE...SO
CHECK LATER OUTLOOKS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON...MAINLY
ALONG AND EAST OF A LINE FROM SALINA TO WICHITA TO WELLINGTON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

41 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Kingman

When
May 9, 2:10 PM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.640, -98.430

Hail, Reno

When
May 9, 2:37 PM CST
Where
Reno County, 4.96 mi NNE of Turon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.870, -98.410

Forty to fifty mph winds were also reported.

Hail, Reno

When
May 9, 2:45 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.960, -98.410

Hail, Harper

When
May 9, 2:49 PM CST
Where
Harper County, 5.3 mi NW of Attica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.290, -98.290

Hail, Reno

When
May 9, 2:51 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -98.410

The hail was dime to quarter size.

Hail, Rice

When
May 9, 3:25 PM CST
Where
Rice County, 4.22 mi N of Sterling
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.281, -98.202

Hail, Rice

When
May 9, 3:25 PM CST
Where
Rice County, 0.88 mi SE of Alden
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.240, -98.310

Thunderstorm Wind, Harper

When
May 9, 3:26 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.240, -98.230

Some tree damage was reported. Also dime size hail was reported.

Thunderstorm Wind, Harper

When
May 9, 3:26 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.240, -98.230

Trees were blown down across town. Some of the trees were 12 inches in diameter.

Hail, Rice

When
May 9, 3:34 PM CST
Where
Rice County, Lyons
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Hail, Rice

When
May 9, 3:46 PM CST
Where
Rice County, 3.87 mi SE of Geneseo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.480, -98.100

Thunderstorm Wind, Rice

When
May 9, 3:55 PM CST
Where
Rice County, 1.62 mi E of Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.520, -98.120

A broadcast media chaser reported the gust.

Thunderstorm Wind, Kingman

When
May 9, 3:55 PM CST
Where
Kingman County, 1.3 mi ENE of Norwich
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.460, -97.830

Quarter sized hail was also reported.

Hail, Kingman

When
May 9, 3:55 PM CST
Where
Kingman County, 1.3 mi ENE of Norwich
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.460, -97.830

Sixty five mph wind gusts were also reported.

Hail, Rice

When
May 9, 4:00 PM CST
Where
Rice County, 3.79 mi E of Geneseo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.522, -98.080

The quarter sized hail was also mixed with dime and nickel hail along Highway 4.

Hail, McPherson

When
May 9, 4:02 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Hail, Sedgwick

When
May 9, 4:13 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.780, -97.540

Hail, Sedgwick

When
May 9, 4:15 PM CST
Where
Sedgwick County, 1.19 mi N of Maize
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.787, -97.467

Reported by Kfdi radio.

Hail, Harper

When
May 9, 4:33 PM CST
Where
Harper County, 5.66 mi SW of Bluff City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.020, -97.940

Hail, Sedgwick

When
May 9, 4:34 PM CST
Where
Sedgwick County, 4.02 mi SE of Maize
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.723, -97.426

Reported by Kfdi Radio.

Hail, Sedgwick

When
May 9, 4:39 PM CST
Where
Sedgwick County, 3.89 mi WNW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.664, -97.499

Hail, Sedgwick

When
May 9, 4:43 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
37.660, -97.440

The hail was pea to penny size at the National Weather Service office.

Thunderstorm Wind, Sedgwick

When
May 9, 4:44 PM CST
Where
Sedgwick County, 1.37 mi SSE of Wichita
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
37.681, -97.324

Six to seven inch tree knocked down.

Thunderstorm Wind, Sedgwick

When
May 9, 4:47 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Pea sized hail was also reported.

Hail, Sedgwick

When
May 9, 4:47 PM CST
Where
Sedgwick County, 2.95 mi SE of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.622, -97.389

Reported by Kfdi radio.

Hail, Sedgwick

When
May 9, 4:48 PM CST
Where
Sedgwick County, 3.08 mi N of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.694, -97.426

Hail, Sedgwick

When
May 9, 4:50 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.620, -97.270

Also 30 mph was also reported at Spirit Aviation.

Thunderstorm Wind, Sumner

When
May 9, 4:50 PM CST
Where
Sumner County, 4.18 mi N of Riverdale
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
37.430, -97.390

A large hedge tree was blown down.

Hail, Sumner

When
May 9, 4:51 PM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.040, -97.610

Hail, Sedgwick

When
May 9, 4:56 PM CST
Where
Sedgwick County, 1.98 mi SSE of (Aao) Jabara Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.723, -97.208

Hail, Sedgwick

When
May 9, 4:58 PM CST
Where
Sedgwick County, 2.45 mi S of Eastborough
Measured
1 in hail
Reported by
Social Media
Coordinates
37.665, -97.244

Some pea to dime sized hail as well.

Hail, Sedgwick

When
May 9, 4:59 PM CST
Where
Sedgwick County, Park City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.320

Hail, Sedgwick

When
May 9, 5:01 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
0.75 in hail
Reported by
AWOS
Coordinates
37.620, -97.270

Thunderstorm Wind, Butler

When
May 9, 5:07 PM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -97.130

Also penny sized hail was reported.

Hail, Harper

When
May 9, 5:11 PM CST
Where
Harper County, 0.55 mi W of Bluff City
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.080, -97.880

Thunderstorm Wind, Butler

When
May 9, 5:12 PM CST
Where
Butler County, 2.07 mi N of Augusta
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.710, -96.980

A trained spotter reported the gust.

Thunderstorm Wind, Butler

When
May 9, 5:20 PM CST
Where
Butler County, 2.58 mi E of Towanda
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.796, -96.953

A trained spotter reported the gust.

Thunderstorm Wind, Butler

When
May 9, 5:20 PM CST
Where
Butler County, 0.55 mi W of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.880

A trained spotter reported the gust.

Thunderstorm Wind, Butler

When
May 9, 5:33 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.690, -96.780

Tree damage was reported across the city. An eighteen inch diameter tree was snapped.

Hail, Sumner

When
May 9, 5:49 PM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.040, -97.610

Hail, Sumner

When
May 9, 5:50 PM CST
Where
Sumner County, 0.55 mi E of Caldwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.030, -97.590

Hail, Cowley

When
May 9, 6:03 PM CST
Where
Cowley County, 1.69 mi WSW of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.057, -97.076

Hail, Cowley

When
May 9, 6:04 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.030

Hail, Cowley

When
May 9, 6:06 PM CST
Where
Cowley County, 2.19 mi NNE of Winfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.199, -97.016

Hail, Cowley

When
May 9, 6:16 PM CST
Where
Cowley County, 2.85 mi NE of Winfield Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.201, -96.996

Public report of dime hail.

Hail, Cowley

When
May 9, 6:20 PM CST
Where
Cowley County, 6.91 mi WNW of Burden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.350, -96.870

Hail, Cowley

When
May 9, 6:23 PM CST
Where
Cowley County, 2.78 mi SSE of Winfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.216, -96.952

Hail, Cowley

When
May 9, 7:04 PM CST
Where
Cowley County, 3.92 mi S of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.013, -97.048

Hail, Cowley

When
May 9, 7:07 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Hail, Cowley

When
May 9, 7:08 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Pea to nickel sized hail and heavy rain was also reported.

Hail, Woodson

When
May 9, 7:26 PM CST
Where
Woodson County, Toronto
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.800, -95.950

Hail, Cowley

When
May 9, 7:28 PM CST
Where
Cowley County, 2.82 mi NNW of Silverdale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.070, -96.910

Near the town of Silverdale.

Hail, Cowley

When
May 9, 8:12 PM CST
Where
Cowley County, 2.14 mi SSW of Udall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -97.130

Seventy percent of the ground is covered.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632404, 632406, 632407, 632409, 632410, 632411, 632412, 632414, 632415, 632417, 632418, 632419, 632427, 632431, 632428, 632447, 632460, 632463, 632465, 632468, 632470, 632471, 632512, 632513, 632514, 632515, 632516, 632530, 632533, 632536, 632542, 632543, 632545, 632548, 632549, 632551, 632553, 632556, 632557, 632562, and more.